Class constrained bin covering

Leah Epstein, Csanád Imreh, Asaf Levin

Research output: Contribution to journalArticlepeer-review


We study the following variant of the bin covering problem. We are given a set of unit sized items, where each item has a color associated with it. We are given an integer parameter k≥1 and an integer bin size B≥k. The goal is to assign the items (or a subset of the items) into a maximum number of subsets of at least B items each, such that in each such subset the total number of distinct colors of items is at least k. We study both the offline and the online variants of this problem. We first design an optimal polynomial time algorithm for the offline problem. For the online problem we give a lower bound of 1+Hk-1 (where Hk-1 denotes the (k-1)-th harmonic number), and an O(k)-competitive algorithm. Finally, we analyze the performance of the natural heuristic First fit.

Original languageEnglish
Pages (from-to)246-260
Number of pages15
JournalTheory of Computing Systems
Issue number2
StatePublished - Feb 2010

Bibliographical note

Funding Information:
This research has been partially supported by the Hungarian National Foundation for Scientific Research, Grant F048587.


  • Bin covering
  • Online algorithms

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computational Theory and Mathematics


Dive into the research topics of 'Class constrained bin covering'. Together they form a unique fingerprint.

Cite this